Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS San Angelo, TX

June 9, 2004Brown County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2004, 10:18 AM CDT for Brown County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 10:18 AM CDT (15:18 UTC)
Expired
Jun 9, 2004, 1:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 120 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091523
FFWSJT
TXC049-091830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1018 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 130 PM CDT

* AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS FROM WEST CENTRAL COMANCHE COUNTY
  TO WEST CENTRAL MILLS COUNTY...OR FROM 13 MILES NORTHWEST OF
  COMANCHE TO 14 MILES WEST OF GOLDTHWAITE...MOVING EAST AT 5 MPH.
  RADAR ESTIMATES THAT RAINFALL AMOUNTS OF 4 TO 5 INCHES HAS FALLEN  
  ACROSS EASTERN BROWN COUNTY. ALTHOUGH THE HEAVIER RAINFALL HAS     
  MOVED EAST OF THE AREA FOR THE TIME BEING...ADDITIONAL             
  THUNDERSTORMS OVER MASON AND SAN SABA COUNTIES WILL MOVE TO THE    
  NORTHEAST AND AFFECT THE AREA LATER THIS MORNING INTO THE EARLY    
  AFTERNOON WITH AMOUNTS 2 TO 3 INCHES OF ADDITIONAL RAINFALL        
  POSSIBLE BY 130 PM. 

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT THE EARLY AND      
  BLANKETT AREAS.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
ANGELO.

LAT...LON 3207 9878 3138 9879 3136 9725 3204 9723

$$
1 follow-up statement
000 
WGUS74 KSJT 091649
FFSSJT
TXC049-319-411-091830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN...MASON AND SAN 
SABA COUNTIES UNTIL 130 PM CDT...

AT 1130 AM CDT...DOPPLER RADAR AND RAIN GAUGE REPORTS INDICATE THAT 
6 TO 10 INCHES OF RAIN HAVE FALLEN OVER THE AREA IN A 20 MILE WIDE 
BAND EXTENDING FROM DOSS IN NORTHERN GILLESPIE COUNTY ACROSS EASTERN 
PORTIONS OF MASON COUNTY TO FIELD CREEK IN LLANO COUNTY TO SAN SABA 
AND NORTHEAST TO NEAR GOLDWAITHE SINCE MIDNIGHT...WITH ADDITIONAL 
RAINFALL UP TO 2 TO 3 INCHES EXPECTED BY 130 PM CDT. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

ALSO RADAR AND RAIN GAUGE REPORTS INDICATE THAT 3 TO 6 INCHES OF 
RAIN HAS FALLEN OVER EASTERN BROWN COUNTY FROM THE COMANCHE COUNTY 
LINE JUST EAST OF MAY TO BLANKET AND ZEPHYR. ADDITIONAL RAINFALL 
AMOUNTS IN THESE AREAS WILL TOTAL 1 TO 2 INCHES BY 130 PM. 

AT 1130 AM CDT...THE SAN SABA COUNTY SHERIFF OFFICE REPORTED THAT 
HIGHWAY 190 EAST AND WEST OF SAN SABA HAD WATER OVER IT AND IS 
NEARLY IMPASSABLE...IT IS EXPECTED THAT THIS HIGHWAY WILL BE CLOSED 
SOON. NUMEROUS FARM TO MARKET ROADS ARE CLOSED DUE TO THE FLOODING 
IN SAN SABA COUNTY. TRAVEL IS NOT RECOMMENDED IN CENTRAL SAN SABA 
COUNTY. STAY PUT AND DO NOT PUT YOUR LIFE IN DANGER

THERE HAVE BEEN NUMEROUS ROADS CLOSED IN SOUTHEAST MASON COUNTY AS 
WELL. 

RANCH ROAD 218 NEAR ZEPHYR HAS WATER OVER THE ROAD

AT 1130 PM CDT...IN THE CITY OF SAN SABA CONDITIONS ARE CONTINUING 
TO DETERIORATE WITH WATER GOING INTO HOMES AND BUSINESSES. IF YOU 
NOTICE QUICKLY RISING WATER EVACUATE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL PRODUCE CONTINUED FLOODING OF
STREETS...INTERSECTIONS AND LOW WATER CROSSINGS. SMALL STREAMS...
DRAWS AND ARROYOS THAT ARE NORMALLY DRY ARE ALSO LIKELY TO CONTAIN
RAPIDLY FLOWING WATER. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:33 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:33 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN  9 2004

.SHORT TERM...
MAIN UPPER TROF WILL CONTINUE TO BRING THE BEST CHANCE OF
PERIODS OF HEAVY TROPICAL RAINFALL MAINLY ACROSS THE EAST TODAY
WITH A MORE SCATTERED VARIETY IN THE WEST.  HOWEVER...NEXT
APPROACHING UPPER TROF OVER CA SHOULD HELP TO KICK UPPER TROF NOW
OVER TX EAST LATER TODAY AND TONIGHT.  WILL INSERT HIGHEST POPS EAST
TODAY...AND HIGHLIGHT HEAVIEST RAINFALL...TOO.   ALSO...CONTINUED
UNSEASONABLY COOLER TEMPS TODAY.

EXPECT DRYLINE TO SET UP ON THURSDAY AND FRIDAY ACROSS WEST TX IN
ADVANCE OF THE APPROACHING SHORTWAVE TROF.   MAY SEE STRONG TO SEVERE
TSTORMS DEVELOP UNDER INCREASING SHEAR...NEAR RIGHT REAR ENTRANCE
REGION OF UPPER LEVEL JET...AND DECENT INSTABILITY ESPECIALLY ON
THURSDAY. WILL CONTINUE LOW 20 POP.

&&

.LONG TERM...
SEVERE CONVECTION MAY BE LIMITED THIS WEEKEND TO ISOLATED AS UPPER
JET IS PROGGED DIRECTLY OVER WC TX.  THIS PLACEMENT OF THE UPPER
LEVEL JET WOULD INCREASE CONVERGENCE OVER THE REGION...THUS...
COUNTERACTING ANY WIDESPREAD SEVERE WEATHER THREAT.

THEN GFS PROGS NEXT FRONT INTO BIG COUNTRY OF WC TX ON MONDAY.
WILL CONTINUE 30 POP.  THIS FRONT SHOULD HELP TO INCREASE POPS FOR
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  71  92  73 /  40  10  20  20
SAN ANGELO  87  73  94  74 /  30  10  20  20
JUNCTION    83  73  89  73 /  70  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/04
Hazardous weather outlook, Jun 9, 4:52 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 AM CDT WED JUN 9 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-100951-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
452 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY EAST OF A SONORA...SAN ANGELO...ABILENE...HASKELL LINE TODAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES. FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS IS
POSSIBLE. OTHERWISE... WITH A TROPICAL AIRMASS IN PLACE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 9:13 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      5 W LOYAL VALLEY        30.58N 99.09W
06/09/2004                   MASON              TX   DEPT OF HIGHWAYS

            FM 783 IS CLOSED DUE TO FLOODING FROM HIGHWAY 87 TO DOSS.

&&

BRAZZELL
Local storm report, Jun 9, 9:45 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
945 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      10 SE MASON             30.65N 99.11W
06/09/2004                   MASON              TX   LAW ENFORCEMENT

            NUMEROUS ROADS IN THE EASTERN PORTIONS OF THE COUNTY ARE
            CLOSED AND BECOMING IMPASSABLE.

&&

BRAZZELL
Local storm report, Jun 9, 9:47 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
947 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
06/09/2004                   SAN SABA           TX   LAW ENFORCEMENT

            NUMEROUS ROADS BECOMING IMPASSABLE. ALSO WATER BEGINNING
            TO ENTER HOMES AND BUSSINESSES IN THE CITY OF SAN SABA.

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:33 AM CDTFlash Flood WarningSJTMason4 hr
Jun 9, 5:50 AM CDTFlash Flood WarningSJTSan Saba4 hr
Jun 9, 9:27 AM CDTFlash Flood WarningSJTMason, San Saba4 hr
Jun 9, 1:10 PM CDTFlash Flood WarningSJTBrown, Mason, San Saba4 hr
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningSJTFisher29 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningSJTFisher74 min
Jun 9, 5:54 PM CDTFlash Flood WarningSJTFisher111 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.